Ohio, 2008

Winter Storm in Ohio, February 11 to 12, 2008

February 11 to 12, 2008 · NWS RLX · 1 event in 1 county or zone

Snow spread north into southeast Ohio during Monday evening, the 11th. The snow accumulated 1 to 3 inches before changing to some freezing rain toward dawn on the 12th, then eventually to spotty light rain later on the 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Snow spread north into southeast Ohio during Monday evening, the 11th. The snow accumulated 1 to 3 inches before changing to some freezing rain toward dawn on the 12th, then eventually to spotty light rain later on the 12th. A quarter inch of ice from freezing rain accumulated in Morgan County with less elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 11, 10:46 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 11, 10:46 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1046 PM EST MON FEB 11 2008

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD ACROSS THE AREA TONIGHT...BRINGING
A WINTRY MIX OF PRECIPITATION.  LOW PRESSURE CROSSES THE AREA
TUESDAY NIGHT.  AN UPPER LEVEL DISTURBANCE WEDNESDAY IS FOLLOWED BY
HIGH PRESSURE FOR THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WAS FASTER IN THE HTS-CRW CORRIDOR CHANGING SNOW TO SLEET AND
FREEZING RAIN OVERNIGHT FM HTS-CRW ON N BEFORE DAWN. ALSO A BIT
FASTER ENDING THE FREEZING RAIN THREAT FOR CRW ON S AROUND
12Z/13Z.

INITIAL BAND OF WARM AIR ADVECTION WAS MOSTLY AN INCH OR LESS.

BAND OF PCPN APPROACHING NE KY AT 04Z SHOULD BE TRANSITIONING TO
SLEETY AND FREEZING RAIN.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
WARM AIR ADVECTION WILL COMMENCE QUICKLY WITH THE WARM FRONT LIFTING
NORTH OF THE CWA. WINTRY MIX OF PRECIPITATION WILL END SOUTH TO
NORTH AND WILL BECOME ALL RAIN AS THE CWA RESIDES IN THE WARM SECTOR
FOR A BRIEF PERIOD OF TIME. BY THE END OF THE TUESDAY PERIOD...THE
COLD FRONT SHOULD BEGIN TO WORK ITS WAY IN FROM THE WEST AS THE
SURFACE LOW RACES UP INTO THE OHIO RIVER VALLEY. TAILORED POPS IN
THE GRIDS INTO TUESDAY NIGHT TO REFLECT THE INCOMING
FRONTOGENESIS...WHICH INVOLVED TIGHTENING THE OVERALL GRADIENT OF
THESE VALUES. THIS PRECIPITATION SHOULD QUICKLY CHANGE TO ALL SNOW
AS IT PASSES THROUGH. MODELS ARE INDICATING THIS WILL BE A DECENTLY
POTENT FORCING MECHANISM...AND THUS GAVE SOME ACCUMULATIONS DESPITE
THE QUICK MOVING NATURE. WILL EXPECT A MODEST UPSLOPE EVENT UPON
PASSAGE...BUT WITH THE NEXT SURFACE HIGH MOVING IN FAIRLY
QUICKLY...FAVORABLE WIND DIRECTIONS WILL BE SHORT LIVED...AND ANY
ADDITIONAL ACCUMULATIONS IN THE NORTHEAST MOUNTAINS WILL BE MODEST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
USED HPC GRIDS AS A BASIS...AND SPRINKLED IN SOME GRIDDED MOS VALUES
FOR PARAMETERS LIKE WIND AND DEWPOINT.

QUIET DAY TO START THE PERIOD...WITH DRY WEATHER ON THURSDAY UNDER
HIGH PRESSURE.  WEAK FRONT/BAROCLINIC ZONE CROSSES FRIDAY
AFTERNOON/EVENING.  MODELS ARE IN DECENT AGREEMENT ON THIS...WITH MOSTLY
RAIN SHOWERS ON FRIDAY AND A CHANGEOVER TO SNOW SHOWERS ON THE
BACKSIDE OF THE FRONT DURING THE NIGHT.

STILL SOME DISAGREEMENT AMONG THE MODELS REGARDING SPEED AND TRACK
OF MIDLEVEL ENERGY EJECTING OUT OF THE SOUTHWEST THIS WEEKEND...AND
ANY RESULTANT SURFACE DEVELOPMENT.  HPC SUGGESTS SOMETHING SIMILAR
TO THE 12Z GFS/ENSEMBLE MEAN...DELAYING THE ENERGY INFUSION A BIT.
STILL LOTS OF UNCERTAINTY REGARDING EVENTUAL EVOLUTION OF SURFACE
LOW REFLECTION.  AFTER A RELATIVE PRECIP LULL SATURDAY...EXPECT
NORTHERN PORTION OF PRECIP SHIELD TO OVERSPREAD US SATURDAY NIGHT
INTO SUNDAY.GOING TO KEEP POPS AS A GENERAL CHANCE FOR NOW...WITH
RAIN/SNOW POSSIBILITIES.  RIGHT NOW...THINK MUCH OF THE EARLY PRECIP
WILL BE RAIN WITH A CHANGE TO SNOW ON THE BACK SIDE...BUT STILL
PLENTY OF TIME TO HASH THIS OUT.

THIS SYSTEM PULLS AWAY BY SUNDAY NIGHT.  WITH TROUGH BEING CARVED
OUT ACROSS THE EASTERN U.S...A COLD PATTERN LOOKS TO BE IN
STORE...WITH ANOTHER FRONT CHARGING IN FROM THE NORTHWEST ON MONDAY
OR MONDAY NIGHT.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
CEILINGS AND VSBY QUICKLY LOWER INTO IFR IN THE EAST TO WEST WARM
FRONTAL BAND WITH PCPN INITIALLY REACHING THE GROUND FM HTS-CRW AT
00Z...LIFTING ENE INTO THE PKB-EKN CORRIDOR DURING THE 02-04Z
PERIOD. THINKING THIS INITIAL BAND OF SNOW WILL MOSTLY JUST BRUSH
BKW FOR A FEW HOURS FM 00 TO 03Z.

BETWEEN 04 ADN 06Z THINKING HTS-CRW WILL START GETTING S OF THE MAIN
BAND - WITH A TRANSITION TO LIGHTER WINTER MIX OF FREEZING RAIN
AND SLEET. IFR CONTINUES PKB-CKB-EKN 04Z-12Z WITH TRANSITION TO
WINTER MIX OF SLEET AND FREEZING RAIN.

AVIATION OUTLOOK /AFTER 00Z WEDNESDAY...IFR PSBL IN CEILINGS AND
RAIN CHASNGING BACK TO A RAIN AND SNOW MIXTURE TUESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 12 PM EST TUESDAY FOR WVZ005>011-
     013-014-016>020-029>032-040.
OH...WINTER WEATHER ADVISORY UNTIL 12 PM EST TUESDAY FOR OHZ076-083-
     085>087.
     WINTER STORM WARNING UNTIL 12 PM EST TUESDAY FOR OHZ066-067-
     075-084.
KY...WINTER WEATHER ADVISORY UNTIL 12 PM EST TUESDAY FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...KTB
SHORT TERM...26
LONG TERM...CL
AVIATION...KTB
Hazardous weather outlook, Feb 11, 4:30 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EST MON FEB 11 2008

OHZ066-067-075-084-122130-
PERRY-MORGAN-ATHENS-VINTON-
430 PM EST MON FEB 11 2008

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 12 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WITH THE GROUND STILL QUITE MOIST FROM RECENT RAINFALL...WE WILL
ALSO BE MONITORING AREA STREAMS AND CREEKS FOR POTENTIAL PROBLEMS
DUE TO EXPECTED PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-103-OHZ076-083-085>087-WVZ006>011-122130-
GREENUP-BOYD-WASHINGTON-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-CABELL-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
430 PM EST MON FEB 11 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
12 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WITH THE GROUND STILL QUITE MOIST FROM RECENT RAINFALL...WE WILL
ALSO BE MONITORING AREA STREAMS AND CREEKS FOR POTENTIAL PROBLEMS
DUE TO EXPECTED PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ102-105-WVZ005-013-014-016>020-029>032-040-122130-
CARTER-LAWRENCE KY-WAYNE-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-BARBOUR-
430 PM EST MON FEB 11 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
12 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND WEST
VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ015-024>028-033>039-046-047-122130-
DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
430 PM EST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 11, 7:47 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EST MON FEB 11 2008

WVZ015-027-120300-
KANAWHA-CLAY-
INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...CLAY
747 PM EST MON FEB 11 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

WITH SUBFREEZING TEMPERATURES...THE INITIAL BAND OF SNOW WAS
QUICKLY ACCUMULATING ON UNTREATED SURFACES IN KANAWHA AND CLAY COUNTIES.

A QUICK INCH OR TWO IS POSSIBLE THIS EVENING...BEFORE THE BAND
SHIFTS NORTH. THE SNOW FALL SHOULD LESSEN BETWEEN 9 AND 11
OCLOCK IN KANAWHA AND CLAY COUNTIES...THEN TRANSITION INTO AN
INTERMITTENT WINTRY MIXTURE.

AVOID UNNECESSARY TRAVEL THIS EVENING

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Morgan

When
February 11, 11:15 PM EST to February 12, 11:45 AM EST
Where
Morgan forecast zone
Reported by
Department of Highways
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74199.